|| Checking for direct PDF access through Ovid
Use of laser vitreolysis for symptomatic floaters has increased in recent years, but prospective studies are not available and the complication profile is poorly understood.To analyze cases of complications following laser vitreolysis as voluntarily reported to the American Society of Retina Specialists Research and Safety in Therapeutics (ASRS ReST) Committee, an independent task force formed to monitor device-related and drug-related safety events.A retrospective assessment was performed of all cases of complications following laser vitreolysis that were voluntarily reported by practitioners throughout the United States to the ASRS ReST Committee from the first report on September 19, 2016, through March 16, 2017, the date of data analysis and manuscript writing.Complications reported to the ASRS ReST Committee following laser vitreolysis were analyzed by type to gain an understanding of the spectrum of potential complications.A total of 16 complications following laser vitreolysis were reported in 15 patients by 7 US vitreoretinal specialists during the study period. Complications included elevated intraocular pressure leading to glaucoma; cataracts, including posterior capsule defects requiring cataract surgery; retinal tear; retinal detachment; retinal hemorrhages; scotomas; and an increased number of floaters.This report presents a spectrum of complications reported to the ASRS ReST Committee across 6 months. The rate of complications cannot be determined because the denominator of total cases is unknown. Also, these findings cannot determine whether there is a causal association between these complications and laser vitreolysis. Prospective studies are warranted to better understand the efficacy of this procedure and the frequency of attendant complications. Until then, practitioners should be aware of the profile of potential complications to properly inform patients during the consent process. The ASRS ReST Committee will continue to monitor device-related and drug-related adverse events and encourages active surveillance and reporting by all physicians.